February 2019, 24(2): 931-940. doi: 10.3934/dcdsb.2018213

Traveling wave solutions for a bacteria system with density-suppressed motility

1. 

Department of Mathematical Sciences, WPI, 100 Institute Road, Worcester, MA 01609, USA

2. 

School of Interdisciplinary Mathematical Sciences, Meiji University 4-21-1 Nakano, Nakano-ku, Tokyo 164-8525, Japan

Received  November 2017 Revised  January 2018 Published  June 2018

In 2011, Liu et. al. proposed a three-component reaction-diffusion system to model the spread of bacteria and its signaling molecules (AHL) in an expanding cell population. At high AHL levels the bacteria are immotile, but diffuse with a positive diffusion constant at low distributions of AHL. In 2012, Fu et. al. studied a reduced system without considering nutrition and made heuristic arguments about the existence of traveling wave solutions. In this paper we provide rigorous proofs of the existence of traveling wave solutions for the reduced system under some simple conditions of the model parameters.

Citation: Roger Lui, Hirokazu Ninomiya. Traveling wave solutions for a bacteria system with density-suppressed motility. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 931-940. doi: 10.3934/dcdsb.2018213
References:
[1]

E. Ben-JacobI. Cohen and H. Levine, Cooperative self-organization of microorganisms, Adv. Phys., 49 (2000), 395-554. doi: 10.1080/000187300405228.

[2]

E. O. Budrene and H. C. Berg, Complex patterns formed by motile cells of Escherichia coli, Nature, (London), 349 (1991), 630-633. doi: 10.1038/349630a0.

[3]

X. Fu, L. H. Tang, C. Liu, J. D. Huang, T. Hwa and P. Lenz, Stripe formation in bacterial systems with density-suppressed motility. Physical Review Letters, 108 (2012), 198102. Supplementary Material. doi: 10.1103/PhysRevLett.108.198102.

[4]

C. Liu et al., Sequential establishment of stripe patterns in an expanding cell population, Science, 334 (2011), 238–241, Supporting Online Material at http://www.sciencemag.org/cgi/content/full/334/6053/238/DC1. doi: 10.1126/science.1209042.

[5]

J. D. Murray, Mathematical Biology I. An Introduction, Springer-Verlag, New York, 2002.

show all references

References:
[1]

E. Ben-JacobI. Cohen and H. Levine, Cooperative self-organization of microorganisms, Adv. Phys., 49 (2000), 395-554. doi: 10.1080/000187300405228.

[2]

E. O. Budrene and H. C. Berg, Complex patterns formed by motile cells of Escherichia coli, Nature, (London), 349 (1991), 630-633. doi: 10.1038/349630a0.

[3]

X. Fu, L. H. Tang, C. Liu, J. D. Huang, T. Hwa and P. Lenz, Stripe formation in bacterial systems with density-suppressed motility. Physical Review Letters, 108 (2012), 198102. Supplementary Material. doi: 10.1103/PhysRevLett.108.198102.

[4]

C. Liu et al., Sequential establishment of stripe patterns in an expanding cell population, Science, 334 (2011), 238–241, Supporting Online Material at http://www.sciencemag.org/cgi/content/full/334/6053/238/DC1. doi: 10.1126/science.1209042.

[5]

J. D. Murray, Mathematical Biology I. An Introduction, Springer-Verlag, New York, 2002.

Figure 1.  Traveling wave solutions with parameter values up to four places after decimal: α = 2.4862, ρ−0 = 0.5130, γ = 0.1565, D = 0.3439. Wave speed is approximately c = 0.6430. Note that h(z) lies below 1 and is not monotone for z > 0.
[1]

Hongyan Zhang, Siyu Liu, Yue Zhang. Dynamics and spatiotemporal pattern formations of a homogeneous reaction-diffusion Thomas model. Discrete & Continuous Dynamical Systems - S, 2017, 10 (5) : 1149-1164. doi: 10.3934/dcdss.2017062

[2]

Xiaojie Hou, Yi Li. Local stability of traveling-wave solutions of nonlinear reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2006, 15 (2) : 681-701. doi: 10.3934/dcds.2006.15.681

[3]

Toshi Ogawa. Degenerate Hopf instability in oscillatory reaction-diffusion equations. Conference Publications, 2007, 2007 (Special) : 784-793. doi: 10.3934/proc.2007.2007.784

[4]

Ming Mei. Stability of traveling wavefronts for time-delayed reaction-diffusion equations. Conference Publications, 2009, 2009 (Special) : 526-535. doi: 10.3934/proc.2009.2009.526

[5]

Masaharu Taniguchi. Multi-dimensional traveling fronts in bistable reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2012, 32 (3) : 1011-1046. doi: 10.3934/dcds.2012.32.1011

[6]

Masaharu Taniguchi. Traveling fronts in perturbed multistable reaction-diffusion equations. Conference Publications, 2011, 2011 (Special) : 1368-1377. doi: 10.3934/proc.2011.2011.1368

[7]

Henri Berestycki, Guillemette Chapuisat. Traveling fronts guided by the environment for reaction-diffusion equations. Networks & Heterogeneous Media, 2013, 8 (1) : 79-114. doi: 10.3934/nhm.2013.8.79

[8]

Ricardo Enguiça, Andrea Gavioli, Luís Sanchez. A class of singular first order differential equations with applications in reaction-diffusion. Discrete & Continuous Dynamical Systems - A, 2013, 33 (1) : 173-191. doi: 10.3934/dcds.2013.33.173

[9]

Yacheng Liu, Runzhang Xu. Wave equations and reaction-diffusion equations with several nonlinear source terms of different sign. Discrete & Continuous Dynamical Systems - B, 2007, 7 (1) : 171-189. doi: 10.3934/dcdsb.2007.7.171

[10]

Hüseyin Bereketoğlu, Mihály Pituk. Asymptotic constancy for nonhomogeneous linear differential equations with unbounded delays. Conference Publications, 2003, 2003 (Special) : 100-107. doi: 10.3934/proc.2003.2003.100

[11]

Zhao-Xing Yang, Guo-Bao Zhang, Ge Tian, Zhaosheng Feng. Stability of non-monotone non-critical traveling waves in discrete reaction-diffusion equations with time delay. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 581-603. doi: 10.3934/dcdss.2017029

[12]

Yicheng Jiang, Kaijun Zhang. Stability of traveling waves for nonlocal time-delayed reaction-diffusion equations. Kinetic & Related Models, 2018, 11 (5) : 1235-1253. doi: 10.3934/krm.2018048

[13]

Wei-Jie Sheng, Wan-Tong Li. Multidimensional stability of time-periodic planar traveling fronts in bistable reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2017, 37 (5) : 2681-2704. doi: 10.3934/dcds.2017115

[14]

Shi-Liang Wu, Tong-Chang Niu, Cheng-Hsiung Hsu. Global asymptotic stability of pushed traveling fronts for monostable delayed reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2017, 37 (6) : 3467-3486. doi: 10.3934/dcds.2017147

[15]

Piermarco Cannarsa, Giuseppe Da Prato. Invariance for stochastic reaction-diffusion equations. Evolution Equations & Control Theory, 2012, 1 (1) : 43-56. doi: 10.3934/eect.2012.1.43

[16]

Martino Prizzi. A remark on reaction-diffusion equations in unbounded domains. Discrete & Continuous Dynamical Systems - A, 2003, 9 (2) : 281-286. doi: 10.3934/dcds.2003.9.281

[17]

Jonathan J. Wylie, Robert M. Miura, Huaxiong Huang. Systems of coupled diffusion equations with degenerate nonlinear source terms: Linear stability and traveling waves. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 561-569. doi: 10.3934/dcds.2009.23.561

[18]

Maurizio Garrione, Marta Strani. Monotone wave fronts for $(p, q)$-Laplacian driven reaction-diffusion equations. Discrete & Continuous Dynamical Systems - S, 2019, 12 (1) : 91-103. doi: 10.3934/dcdss.2019006

[19]

Yuriy Golovaty, Anna Marciniak-Czochra, Mariya Ptashnyk. Stability of nonconstant stationary solutions in a reaction-diffusion equation coupled to the system of ordinary differential equations. Communications on Pure & Applied Analysis, 2012, 11 (1) : 229-241. doi: 10.3934/cpaa.2012.11.229

[20]

Jong-Shenq Guo, Yoshihisa Morita. Entire solutions of reaction-diffusion equations and an application to discrete diffusive equations. Discrete & Continuous Dynamical Systems - A, 2005, 12 (2) : 193-212. doi: 10.3934/dcds.2005.12.193

2017 Impact Factor: 0.972

Metrics

  • PDF downloads (53)
  • HTML views (314)
  • Cited by (0)

Other articles
by authors

[Back to Top]